Nebraska, 2016

Hail in Nebraska, June 20 to 21, 2016

June 20 to 21, 2016 · NWS OAX · 9 events in 7 counties and zones

Thunderstorms developed during the afternoon generally behind a cold front over northeast Nebraska. A few of these thunderstorms produced marginally severe hail t through the afternoon before weakening during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed during the afternoon generally behind a cold front over northeast Nebraska. A few of these thunderstorms produced marginally severe hail t through the afternoon before weakening during the evening. Overnight additional thunderstorms developed associated with the nocturnal low-level jet, and although the majority of these were non-severe, a couple of the stronger thunderstorms did produce severe hail before weakening toward morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 20, 11:25 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Jun 20, 11:25 AM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1225 PM CDT MON JUN 20 2016

.SHORT TERM...(today through Wednesday)
Issued at 345 AM CDT Mon Jun 20 2016

The chance and strength of thunderstorms over the next several days
are the primary forecast concerns.

Mid level heights have begun lowering this morning as potent
shortwave progressing through the Northern Plains has suppressed
sprawling upper ridge to our south, extending from northwest Mexico
through Kansas and Missouri. Heights will continue to fall across
eastern Nebraska and southwest Iowa with southwest segment of
shortwave diving into the mid Mississippi Valley. Shortwave has
ushered cold front into our northern CWA this morning, with wind
shift expected close to Interstate 80 by sunrise. Warm mid level
temperatures and lack of forcing above boundary have kept
convection squashed in our area so far. However short-range hi-res
model output is still suggesting isolated showers or storms could
fire this morning before front stalls out in northern
Kansas/Missouri this afternoon.

Mid 60s to near 70 dew points will be common near and just north of
the front this afternoon, with surface-based CAPE increasing over
1500 j/kg in southeast Nebraska and southwest Iowa. Bulk shear in
the 30 to 40kt range is forecast as well. However mid level lapse
rates are relatively low, only approaching 7 C/km for brief time
this afternoon along frontal zone. Would expect at least a few
storms to fire during the late afternoon in or close to our southern
areas, with a slight risk of severe hail/wind.

Convection should lose intensity/coverage through sunset. At that
time, front will begin working back north overnight as southerly low
level jet kicks in and increases isentropic upglide leading to
scattered elevated convective potential over much of eastern
Nebraska and southwest Iowa. Forecast soundings from NAM/GFS show
1000-1500 j/kg of elevated CAPE and decreasing CINH in central and
northern sections of our CWA. Severe threat looks minimal as
freezing levels near 15kft limit large hail potential and stable
boundary layer suppresses wind gusts.

Overnight convection should be waning or lifting northeast Tuesday
morning. But more storms are possible in the afternoon as warm front
retreats farther north. Tough to say exactly where that front will
lie by time of max heating as GFS suggests northeast Nebraska
through west central Iowa while NAM is farther south, closer to the
Omaha Metro area. Morning convection will play a role in this as
well. Wherever the front sets up, pooling of moisture and high
instability will reside along it. Turning of winds surface to mid
levels and low level helicity will be maximized as well, with Bulk
Shear reaching 40 to 50kt. Warm mid level temperatures may limit
potential during the afternoon when front is in our CWA, but if
storms do fire, all modes of severe are possible as supercell storm
structures rule. Then chances diminish from southwest to northeast
Tuesday night as warm front lifts well northeast of our area.

By Wednesday layer moisture will be decreasing markedly as surface
low pressure moves east along South Dakota border and into northern
Iowa by the afternoon. Trailing wind shift will bring southwest then
northwest winds to the CWA, helping temperatures warm back into the
90s for most spots.

.LONG TERM...(Wednesday night through Sunday)
Issued at 345 AM CDT Mon Jun 20 2016

Upper pattern will favor zonal flow or weak ridging in the Plains
for the end of the work week. Then a strong shortwave is forecast
to roll east along the US/Canada border this weekend, bringing
slightly cooler temperatures aloft and pushing a cold front into
the region. Thus a generally dry period is expected through Friday
before an increase comes for the first half of the weekend.

One caveat is a weak impulse shown by ECMWF/GFS drifting through the
Central Plains Thursday night, and both models kick off a few areas
of QPF. Will maintain our small precipitation chances for this
potential, then increase chances Friday night into Saturday with
shortwave and cold front. Front should be east of our area by
Sunday.

Temperatures will average the mid 80s to lower 90s Thursday
through Sunday.

&&

.AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Tuesday)
Issued at 1223 PM CDT Mon Jun 20 2016

Showers are in the vicinity of KOFK at TAF issuance, and could
possible see a thunderstorm there for an hour or two. Trajectory
of showers/storms could bring them into the KOMA area by 20-24z.
Initial showers/storms probably staying north of KLNK. Could see
additional convective activity later tonight and tomorrow morning,
in the 09-15z period.

MVFR clouds at KOMA, but those ceilings should lift to VFR within
an hour or two.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...DeWald
Hazardous weather outlook, Jun 20, 11:35 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1235 PM CDT MON JUN 20 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-210745-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1235 PM CDT MON JUN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON ACROSS MOST OF
EASTERN NEBRASKA AND SOUTHWEST IOWA AS A COLD FRONT CONTINUES TO
SETTLE SOUTHWARD THROUGH THE AREA. STRONG STORMS COULD OCCUR...WITH
A MARGINAL RISK OF LARGE HAIL AND DAMAGING WINDS.

THE COLD FRONT WILL REMAIN ALONG THE KANSAS AND NEBRASKA BORDER
REGION OVERNIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE
OUTLOOK AREA NORTH OF THIS BOUNDARY...MAINLY AROUND AND AFTER MIDNIGHT.
WHILE THESE STORMS ARE NOT EXPECTED TO BE SEVERE...ALTHOUGH SOME
HAIL AND GUSTY WINDS WILL BE POSSIBLE...ALONG WITH BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE MOST OF THE DAY TUESDAY AS THE FRONTAL
BOUNDARY TO OUR SOUTH BEGINS TO LIFT NORTHWARD THROUGH THE AREA.
SEVERE STORMS ARE POSSIBLE IN THE AFTERNOON...MAINLY NEAR AND
NORTH OF INTERSTATE 80 WITH LARGE HAIL AND DAMAGING WINDS THE
PRIMARY EXPECTED HAZARDS. THE THUNDERSTORMS SHOULD MOVE NORTHEAST
OF THE AREA TUESDAY EVENING.

ANOTHER CHANCE FOR THUNDERSTORMS ENTERS THE FORECAST THURSDAY
NIGHT AND FRIDAY BEFORE ENDING SATURDAY AS A COLD FRONT MOVES
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 20, 12:52 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
152 PM CDT MON JUN 20 2016

NEZ042-043-050-051-201915-
COLFAX NE-PLATTE NE-BUTLER NE-SAUNDERS NE-
152 PM CDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLFAX...NORTHWESTERN
SAUNDERS...NORTHERN BUTLER AND SOUTHEASTERN PLATTE COUNTIES UNTIL 215
PM CDT...

AT 151 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF
THUNDERSTORMS EXTENDING FROM COLUMBUS TO WAHOO...MOVING EAST
SOUTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE
WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
COLUMBUS...SCHUYLER...WAHOO...MEAD...BELLWOOD...WESTON...PRAGUE...
ITHACA...OCTAVIA...MALMO...COLON...BRUNO...LINWOOD...
RICHLAND AND ABIE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 30 IN NEBRASKA BETWEEN MILE MARKERS 381 AND 393.
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 90 AND 108.
 HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 442 AND 456.

LAT...LON 4133 9736 4152 9733 4134 9646 4114 9650
TIME...MOT...LOC 1851Z 287DEG 24KT 4139 9699

DEWALD
Special weather statement, Jun 20, 1:17 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
217 PM CDT MON JUN 20 2016

IAZ055-NEZ034-201945-
HARRISON IA-BURT NE-
217 PM CDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR HARRISON AND SOUTHEASTERN BURT
COUNTIES UNTIL 245 PM CDT...

AT 217 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PISGAH...OR 35 MILES SOUTHWEST OF DENISON...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOGAN...MONDAMIN...PERSIA...PISGAH...WOODBINE...DUNLAP...MAGNOLIA...
LITTLE SIOUX...SCHABEN PARK AND WILLOW LAKE RECREATION AREA.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 89 AND 97.

LAT...LON 4172 9621 4186 9604 4185 9557 4155 9556
TIME...MOT...LOC 1917Z 287DEG 24KT 4179 9596

DEWALD
Special weather statement, Jun 20, 1:20 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
220 PM CDT MON JUN 20 2016

NEZ050-051-201945-
BUTLER NE-SAUNDERS NE-
220 PM CDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAUNDERS AND
NORTHEASTERN BUTLER COUNTIES UNTIL 245 PM CDT...

AT 219 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PRAGUE...OR 27 MILES EAST OF COLUMBUS...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DAVID CITY...WESTON...PRAGUE...OCTAVIA...MALMO...COLON...
BRUNO AND ABIE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 90 AND 97.
 HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 434 AND 452.

LAT...LON 4125 9716 4136 9719 4140 9696 4132 9650
      4115 9655
TIME...MOT...LOC 1919Z 287DEG 24KT 4130 9686

DEWALD
Special weather statement, Jun 20, 1:27 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
227 PM CDT MON JUN 20 2016

NEZ051>053-202000-
DOUGLAS NE-SAUNDERS NE-SARPY NE-
227 PM CDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DOUGLAS...EAST
CENTRAL SAUNDERS AND WESTERN SARPY COUNTIES UNTIL 300 PM CDT...

AT 227 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF YUTAN...OR 18 MILES WEST OF OMAHA...MOVING EAST AT
30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOUTHWESTERN OMAHA...PAPILLION...LA VISTA...RALSTON...GRETNA...
SPRINGFIELD...YUTAN...WATERLOO...ELKHORN...MILLARD...BOYS TOWN...
TWO RIVERS STATE RECREATION AREA...KOA CAMPGROUND AND CHALCO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 92 IN NEBRASKA BETWEEN MILE MARKERS 459 AND 466.
 INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 432 AND 448.

LAT...LON 4114 9650 4131 9641 4124 9603 4113 9603
      4104 9613
TIME...MOT...LOC 1927Z 287DEG 24KT 4118 9635

DEWALD
Special weather statement, Jun 20, 1:42 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
242 PM CDT MON JUN 20 2016

NEZ016-017-202015-
ANTELOPE NE-PIERCE NE-
242 PM CDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ANTELOPE AND PIERCE
COUNTIES UNTIL 315 PM CDT...

AT 242 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF PLAINVIEW...OR 25 MILES NORTHWEST OF NORFOLK...MOVING
EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PIERCE...PLAINVIEW...OSMOND...
FOSTER AND WILLOW CREEK STATE RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 81 IN NEBRASKA BETWEEN MILEMARKERS 169 AND 177.
 HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 352 AND 367.

LAT...LON 4225 9798 4243 9783 4233 9738 4219 9743
      4210 9754
TIME...MOT...LOC 1942Z 287DEG 24KT 4228 9777

DEWALD
Special weather statement, Jun 20, 2:00 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
300 PM CDT MON JUN 20 2016

IAZ055-056-202030-
SHELBY IA-HARRISON IA-
300 PM CDT MON JUN 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRISON AND
SOUTHERN SHELBY COUNTIES UNTIL 330 PM CDT...

AT 300 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PERSIA...OR 29 MILES SOUTH OF DENISON...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARLAN...MISSOURI VALLEY...LOGAN...PERSIA...WOODBINE...PANAMA...
PORTSMOUTH...MAGNOLIA...WESTPHALIA...TENNANT...
HISTORICAL VILLAGE WELCOME CENTER...
PRAIRIE ROSE STATE PARK AND NISHNA BEND RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 70 AND 80.
 INTERSTATE 29 NEAR MILE MARKER 75.

LAT...LON 4152 9510 4154 9592 4175 9591 4170 9509
TIME...MOT...LOC 2000Z 287DEG 24KT 4161 9552

DEWALD

The radar

The Omaha radar (KOAX), 137 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Pierce

When
June 20, 2:05 PM CST
Where
Pierce County, 0.86 mi SW of Pierce
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.190, -97.540

Hail, Stanton

When
June 20, 2:30 PM CST
Where
Stanton County, 10.33 mi NW of Stanton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.070, -97.350

Hail, Cuming

When
June 20, 3:20 PM CST
Where
Cuming County, 8 mi W of West Pt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.830, -96.875

Hail, Dodge

When
June 20, 3:28 PM CST
Where
Dodge County, 0.6 mi E of Scribner
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.669, -96.659

Hail, Dodge

When
June 20, 4:05 PM CST
Where
Dodge County, 1.48 mi NNE of Winslow
Measured
1.25 in hail
Reported by
Public
Coordinates
41.640, -96.510

Hail, Washington

When
June 20, 4:40 PM CST
Where
Washington County, 2.59 mi W of Blair
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
41.550, -96.200

Hail, Washington

When
June 20, 4:55 PM CST
Where
Washington County, 2.68 mi WNW of Nashville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.430, -96.050

Hail, Platte

When
June 21, 2:51 AM CST
Where
Platte County, 1.7 mi WNW of (Olu)columbus Arpt
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
41.460, -97.360

Hail, Saunders

When
June 21, 2:52 AM CST to 3:02 AM CST
Where
Saunders County, 1.56 mi E of Memphis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.100, -96.420

The spotter indicated the nickle to quarter size hail lasted for 10 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638959, 638960, 638964, 638962, 638965, 638966, 638967, 638968, 638969.